Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 262, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2004, 4:52 AM CDT for Audubon County, Iowa. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2004, 4:52 AM CDT (09:52 UTC)
- Expired
- Jun 14, 2004, 5:15 AM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Audubon County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:09 AM CDT | TSTM WND GST 60 | Audubon, IA | |
| Jun 14, 5:15 AM CDT | TSTM WND DMG | Audubon, IA | NUMEROUS DOWNED TREE LIMBS SEVERAL INCHES IN DIAMETER AND SEVERAL FEET LONG. POWER ALSO OUT IN SOUTHERN PARTS OF TOWN OF AUDUBON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:05 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
663 WUUS53 KDMX 140952 SVRDMX IAC009-141015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 452 AM CDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUDUBON COUNTY IN WEST CENTRAL IOWA * UNTIL 515 AM CDT * AT 450 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES WEST OF GRAY TO 14 MILES WEST OF BRAYTON...OR FROM 71 MILES SOUTHWEST OF FORT DODGE TO 82 MILES WEST OF DES MOINES...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR GRAY AROUND 505 AM AND NEAR AUDUBON COUNTY AIRPORT AROUND 510 AM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM MONDAY MORNING FOR IOWA. LAT...LON 4185 9509 4151 9505 4151 9471 4185 9476 $$ KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:20 AM CDT, 32 minutes earlier.
Area forecast discussion, Jun 14, 4:20 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 420 AM CDT MON JUN 14 2004 .DISCUSSION... TSRA FORMING ALNG 1000-850 THETA-E CONVERGENCE LINE AND SHOULD CONT INTO MID MRNG. DONT XPCT MUCH ACTION AFT THAT UNTIL LATE TNGT AND THAT SHUD BE TO THE WEST OF THE CWA. TUE LOOKS TO BE AN ACTIVE DAY IN THE NW AND OVR THE CWA TUE NGT. WX WILL FINALLY SETTLE DOWN AFT THAT WITH COOL HIGH PRES BLDG IN FOR RST OF THE WK. KEPT THE PCPN CHCS IN THE FRI TIMEFRAME, BUT THAT DOES NOT LOOK TO BE A REAL SIG EVENT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 13, 3:40 PM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 340 PM CDT SUN JUN 13 2004 IAZ004>007-015>017-023>028-033>039-044>050-141100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 340 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...ALONG AND NORTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND STRAIGHT LINE WINDS TO 60 MPH. THUNDERSTORMS ARE EXPECTED TO PROGRESS SOUTH AND EAST ACROSS THE AREA DURING THE EARLY MORNING HOURS...BEFORE PUSHING INTO SOUTHERN IOWA LATER MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. THE GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY NIGHT. RAINFALL AMOUNTS ARE A POTENTIAL THREAT AS WELL. 1 TO 2 INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE MAINLY AFTER MIDNIGHT TONIGHT...AND AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT. IAZ057>062-070>075-081>086-092>097-141100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 340 PM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS CENTRAL AND SOUTHERN IOWA THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. ISOLATED STRAIGHT LINE WIND GUSTS AROUND 60 MPH ARE ALSO POSSIBLE. OVERNIGHT...MAINLY AFTER 4 AM...THUNDERSTORMS WILL PUSH SOUTH INTO THE AREA FROM NORTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY...WHICH THE SEVERE POTENTIAL POSSIBLY LINGERING THROUGH THE MORNING MONDAY IN SOUTHERN IOWA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. THE GREATEST THREAT APPEARS TO BE FROM TUESDAY MID AFTERNOON INTO TUESDAY NIGHT. HEAVY RAINFALL IS A POTENTIAL THREAT AS WELL. 1 TO 2 INCH AMOUNTS ARE POSSIBLE...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES. LISTEN FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL MIDNIGHT TONIGHT...AND POSSIBLY FROM 4 TO 10 AM MONDAY. SPOTTER ACTIVATION IS POSSIBLE AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT. KINNEY
In the hours before
Local storm report, Jun 14, 3:07 AM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0304 AM HAIL TRURO 41.21N 93.85W
06/14/2004 1.00 INCH MADISON IA FIRE DEPT/RESCUE
&&
KULALocal storm report, Jun 14, 3:09 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0308 AM HAIL NEW VIRGINIA 41.18N 93.73W
06/14/2004 0.88 INCH WARREN IA LAW ENFORCEMENT
&&
KULASpecial weather statement, Jun 14, 4:13 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 413 AM CDT MON JUN 14 2004 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-141400- ...SEVERE THUNDERSTORM WATCH #465 REMAINS IN EFFECT UNTIL 900 AM CDT FOR THE FOLLOWING COUNTIES IN THE DES MOINES COUNTY WARNING AREA... THE WATCH INCLUDES MUCH OF IOWA SOUTH OF ABOUT U.S. HIGHWAY 20. ADAIR ADAMS APPANOOSE AUDUBON BLACK HAWK BOONE BREMER BUTLER CALHOUN CARROLL CASS CLARKE CRAWFORD DALLAS DAVIS DECATUR FRANKLIN GREENE GRUNDY GUTHRIE HAMILTON HARDIN HUMBOLDT JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POCAHONTAS POLK POWESHIEK RINGGOLD SAC STORY TAMA TAYLOR UNION WAPELLO WARREN WAYNE WEBSTER WRIGHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:46 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 44 min |
| Jun 14, 4:04 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 56 min |
| Jun 14, 4:17 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 43 min |
| Jun 14, 5:08 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 67 min |
| Jun 14, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 34 min |
| Jun 14, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 43 min |
| Jun 14, 5:46 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| Jun 14, 6:33 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 27 min |
| Jun 14, 6:58 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 32 min |
| Jun 14, 8:39 AM CDT | Severe Thunderstorm Warning | DMX | Clarke | 36 min |
| Jun 14, 8:45 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.